“I can’t get no satisfaction”
— The Rolling Stones
Many women after menopause experience decreased interest in sex and decreased satisfaction with sex. Some women accept this as a natural part of the aging process, but other women are quite distressed by these symptoms. The Diagnostic and Statistical Manual of Mental Disorders, the authoritative text on defining psychological illness, even lists “hypoactive sexual desire disorder” as a disorder marked by a lack of sexual interest which causes personal distress or interpersonal difficulties.
This week’s issue of the New England Journal of Medicine published a study attempting to treat these symptoms. Not surprisingly, the study was widely covered in the general press. In the study, post-menopausal women who reported a decreased interest in sex and significant distress related to this were randomized to either a patch that released a small amount of testosterone or placebo.
Twenty-four weeks later, women using the testosterone patch reported significantly greater interest in sex and more frequent satisfying sexual episodes than women using the placebo patch. Women using the testosterone patch also reported significantly less distress about their sexual health than women using the placebo patch.
The women were followed for a year to monitor side effects. The most common side effect was unwanted facial hair, reported by 20% of women on the testosterone patch and 10% of women on placebo. (There was no note of how this side effect impacted their partners’ interest in sex.) There was also some skin irritation at the site of the patch.
This study was too short to find any long-term risks of testosterone. As with any hormone, the most serious concern is that it may increase the risk of breast cancer. So while this study may offer a possible helpful advance for post-menopausal women, safety concerns will have to be answered before women can use it with confidence.
New England Journal of Medicine article: Testosterone for Low Libido in Postmenopausal Women Not Taking Estrogen
Wall Street Journal article: Patch Boosts Libido for Some Older Women
Los Angeles Times article: Testosterone makes women friskier — but should it be prescribed?